News Releases

News Releases

Published on Tuesday, June 11, 2024

GBPH notified of 15 opioid overdoses, including one fatal overdose, over past 10 days

Grey Bruce Public Health is advising people who use unregulated street drugs to exercise extreme caution with each dose and follow critical harm reduction recommendations after receiving reports of additional suspected opioid overdoses, including one fatality, in the area.

GBPH has been notified of one fatal and two non-fatal opioid-related poisonings, all in Owen Sound, within the past 48 hours, bringing the total number of suspected overdoses to 15 over the past 10 days. Fourteen of the overdoses were non-fatal.

Pink/blue fentanyl is the substance believed to be responsible for the majority of the overdoses.

GBPH is also observing a concerning trend of crystal meth that appears to be contaminated with opioids. There have been reports of people using presumed meth and exhibiting signs of an opioid overdose, which was then temporarily reversed by naloxone.

“We would like to express our sincere condolences to the loved ones of the individual who died as a result of a recent drug poisoning in our area. Our thoughts are also with those who have been impacted by this recent series of non-fatal overdoses,” says Monica Blair, Manager of GBPH’s Harm Reduction Program.

“We are encouraging people who use unregulated drugs to use drug test kits in conjunction with other harm reduction strategies. Test kits for fentanyl, benzodiazepines, and xylazine are available from Public Health and several community partners, including Safe ‘n Sound, SOS, and the South East Grey Community Health Centre.”

GBPH has issued four opioid overdose alerts to community partners since June 1, 2024. The majority of the overdoses have taken place in Owen Sound.

People who use drugs are at significant risk of overdose due to the local street drug supply containing the highly toxic drugs Fentanyl and Fentanyl analogues. Public Health advises that all street drugs should be deemed potentially fatal.

GBPH urges people to have a sober friend with them when using drugs or to call or text the National Overdose Response Service (NORS) or use/download the BRAVE App if using alone. NORS can be reached by calling or texting 1-888-688-6677. A NORS operator will stay on the line with the person while the drug is used. In the event the person becomes unresponsive, NORS will call 911 to ensure help arrives.

Other harm reduction recommendations include:

  • Taking extra caution if mixing drugs. Mixing drugs, including alcohol, increases the risk of harm and overdose.
  • Going slow. Always start with a low dose and increase slowly, especially if trying something new or restarting use.
  • Using only new supplies and avoid sharing supplies. This reduces the risk of getting or passing on an infectious disease. Supplies are available at GBPH and community partners.
  • Getting overdose prevention training and carrying a Naloxone kit. Naloxone is available for free at most local pharmacies and at GBPH, Monday to Friday, 8:30 a.m. to 4 p.m. No appointment or prescription is needed.

Overdose is a medical emergency. Call 911 or go to the Emergency Department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges for everyone at the scene when 911 is called for an overdose.

For additional supports and services:

  • Suicide Crisis Helpline: 9-8-8
  • Connex Ontario: Call 1-866-531-2600 or text 247247
  • Ontario Addiction Treatment Service (OATC): 519-371-0007
  • Withdrawal Management/RAAM Clinic: 519-376-5666
  • G&B House: 519-371-3642 ext.1580
  • CMHA Grey Bruce Mental Health and Addiction Services: 519-371-3642
  • Rapid Access Addiction Medicine (RAAM) Clinic: 519-376-3999
  • National Overdose Response Service (NORS): 1-888-688-6677
  • If unsure – call 211
     
Number of views (181)

Categories: News Release

Print

 

For media inquiries, please call 519-376-9420 ext. 1315 or email Communications@publichealthgreybruce.on.ca

 

 

Share this page